Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Seroquel or Lyrica -- which one causing my hair loss?

Good day everyone.

I am an addict in recovery. I was hooked on pain killers and Benzos. I went through some bad withdrawal coming off both, unsupervised, and ended in in the hospital this past January with an acute breakdown.

I have since gotten the help I need and am in counselling 3x a week and working with an addiction specialist.

When I had my breakdown, I was placed on Seroquel 200MG at night. About 4 weeks ago I was placed on Lyrica..we started at 75mg/day for a week, 75mg 2x a day for a week and a half and am now on Lyrica 150mg twice a day (300mg a day) to help with my spine related neuropathic pain, headaches and general chronic pain. Narcotics are out of the question for me.

Two weeks ago my addiction specialist started to monitor my taper of Seroquel. We went to 150mg for a week and just two days ago we went to 100mg with thankfully no withdrawal. I was started on Wellbutrin 100mg a day on Monday as well for my mood and depression. The plan is to taper up to 200mg a day in three weeks. No other meds. In two weeks I'll be only on the Lyrica and Wellbutrin.

Now that you know my history, I can get to my question.

The past two weeks I have noticed that my hair has thinned dramatically. Even the sides which were always thicker now feels much thinner. The hair feels unhealthy and limp, almost like thread. Even Conditioner doesn't help bring it back to life. My diet has been healthy. I just can't get over the change in my hair.

My family GP and my addiction specialist don't have an answer for me. They both don't think that hair loss is related to my medications.

So my question is, has anyone been on just Seroquel OR Lyrica alone (not combined) and noticed hair loss and thinning? I'm trying to nail down which drug it is. I'm not happy with this potential side effect. At 45 and being a male, I'm really 'hair' conscious.

The Seroquel will be done with in two weeks but this whole head and hair issue is bugging me.

And on that note, if the hair loss is drug related, will the hair grow back if the drug is discontinued?

I appreciate your time and insight.


  • Hi Spastic Me

    Yes, the stress as been tremendous any addictions left a big wake. I found it odd that my hair loss has started 3.5 months post abstinence (Benzos and Narcotics) and 3 months post acute breakdown. I was leaning to the Seroquel as the culprit given how long I've been taking it. Thanks for stating your experience with Lyrica.

    I'm hoping it is the seroquel given I'm almost off it. Then again who really knows.

    Thanks again
  • I just returned from my medical appointment. We discussed all my meds including Creston 5mg daily since March 2 (1.5 months)

    I noted to my doctor that along with thinning hair I note cramping in my legs and my hands are always stiff and sore. I can't extend my hand without feeling like I'm going to rip skin. It feels like my finger joints are always swollen and puffy.

    He seemed to think that those were reactions to Crestor. As for the hair loss and thinning he said he has heard similar complaints before. He is stopping my Crestor for a month to check symptoms. The physical symptoms concerned him the most, not the hair.

    I have blood work scheduled in a week.
  • Chronic pain & medications can both effect our whole bodies. I have regular blood tests & think all spineys should. Pain can cause hormonal changes. It's well worth having everything checked out.

    I have a tendency to blame everything on my spine or my meds. I had a very close call last year & nearly died because I was assuming that new symptoms we're simply increased degeneration in my thoracic spine when infact my gallbladder had died & was making my body septic, damaging my internal organs. We all need to remember that spineys can have all the issues that 'normal' people have!

    When my pain, stress, depression, anxiety is mounting my hairbrush is full of hair after I brush. As others have said it could be a reaction to everything that you've been through.

    I've been told by specialists that if meds are causing a problem (in my case vision changes) everything should return to normal when I'm not taking the meds anymore & they were correct.

    I'm sorry. I know it's a sensitive issue. I hope that with a little pampering & maybe some suppliments or hormone therapy your hair will be better than ever! ;-)
    Osteoarthritis & DDD.
  • I want to provide an update. My taper off the Seroquel went well. Thank God I am off that medication. It's been a week with no Seroquel. I actually fall asleep better and wake up bright and early. I actually remember my dreams.

    I'm convinced the Seroquel was causing my restless legs.

    I remain on Lyrica 300mg twice a day and Wellbutrin 150 mg twice a day.

    If the Seroquel was causing the hair loss, how long before it grows back or at least feels normal again?

    I've gone from major opioid and Benzo abuse to Lyrica for my chronic pain and Wellbutrin for my depression. My head has never been clearer. 3.5 months of benzo withdrawal symptoms. Now I just want my hair to feel and look normal again, not like straw.

    Finally my blood shows all liver function and kidney function normal as was my Thyroid.
Sign In or Register to comment.